MAUDE Adverse Event Report: ORTHOFIX SRL CHIMAERA HFS LAG SCREW SLIDING L85MM STERILE

ORTHOFIX SRL CHIMAERA HFS LAG SCREW SLIDING L85MM STERILE
Model Number 99-T93785
Medical Device Problem Codes Unintended Ejection (1234); Mechanical Problem (1384)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/23/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 99-t93785, lot b1455876 before the market release.No anomalies have been found.The original lot, manufactured in 2020, was comprised of 55 devices.50 of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the device involved in this event has not been received at orthofix (b)(4).The technical evaluation will be performed as soon as the device is returned.As soon as the results of the investigation and/or further details are available, orthofix (b)(4) will provide a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the hospital indicates: hospital name: (b)(6).Surgeon name: dr.(b)(6).Date of the incident: (b)(6) 2020.Patient information: (b)(6) year-old, initials: (b)(6).Incident description: "after locking of the cephalic screw on the nail, it was observed the backing out of the cephalic screw from the nail.The cephalic screw did not lock on the nail." action taken: "the nail and the cephalic screw were removed; another intramedullary nail was used.There was a delay in the surgical time".The device is available for the investigation.No other information was given.Manufacturer reference number: (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the device code 99-t93785 ,batch b1455876 before the market release.No anomalies have been found.The original lot, manufactured in 2020, was comprised of 55 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot (mfr report 9680825-2020-00039).Orthofix srl checked the internal records related to the controls made on the component code t93125, batch ad3299 before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of 256 devices packed in three different batches of finished device code 99-t93125.237 of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to these specific device lots (mfr report 9680825-2020-00053).Technical evaluation: in relation to this event, on (b)(6), 2020, orthofix srl received the following devices: one chimaera lag screw sliding code 99-t93785 batch b1455876 (mfr report 9680825-2020-00039).One chimaera short nail code 99-t93125 batch ad3299 (mfr report 9680825-2020-00053).The devices were received in contaminated conditions, therefore were immediately sent to an external laboratory for decontamination and sterilization.At the end of these activities, the devices were examined by orthofix srl quality engineering department.The decontaminated devices were subjected to visual check as per orthofix specifications.The visual check confirmed presence of damaging marks on both devices.It was not possible to perform the functional check as the returned devices are damaged.Medical evaluation: the information made available on the event together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluation performed."it seems from this report that a surgeon was inserting an 85 mm chimaera locking screw into an 88 year old male patient.The screw did not engage with the nail and seemed to back out, so the surgeon took the decision to change the system for a gamma 3 nail which was inserted successfully.There was a 20 minute delay.The technical report shows that the screw and nail were damaged at some point, almost certainly during insertion, and as a result the system did not work properly.The report says that the failure in this case was not implant related.I think that we should ask for images of the x-rays taken before the nail was removed.This patient had a good result with minimal delay.For a proper assessment we do need more information, particularly the x-ray images".Conclusion: the results of the technical evaluation confirmed the devices conformity to orthofix specifications.Orthofix srl requested further information on the event, in particular the availability of the x-ray images to complete the medical evaluation.Unfortunately, this information was not made available.Based on the information made available on the event, it was not possible to determine the root cause of the problem occurred during the application of the chimaera system, which remains unknown.Should further information becomes available, orthofix srl will re-open the investigation.Orthofix historical records shows that no other notifications have been received in regards to these specific device lots.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the hospital indicates: hospital name: (b)(6); surgeon name: (b)(6); date of the incident: (b)(6), 2020; patient information: 80 year-old, initials: (b)(6); incident description: "after locking of the cephalic screw on the nail, it was observed the backing out of the cephalic screw from the nail.The cephalic screw did not lock on the nail".Action taken: "the nail and the cephalic screw were removed; another intramedullary nail was used.There was a delay in the surgical time".The device is available for the investigation.Further information received from the hospital through the territory manager: - body part to which device was applied: femur - surgery description: fracture treatment - patient's details: 88 year-old, male, previous health condition: good general condition - event description: during the positioning of the cephalic screw, the screw did not engage the nail.Screw and nail were replaced with another implant.- the device failure had no adverse effects on patient - the initial surgery was not completed with the device - the surgery was completed with a gamma 3 nail from another company - the event led to a delay in the duration of the surgical procedure: 20 minutes - an additional surgery was not required - a medical intervention (outpatient clinic) was not required - copies of the operative reports are available (not received) - copies of the x-ray images are not available - patient current health condition: good general condition manufacturer reference number: 2020102.
 
Event or Problem Description
The information provided by the hospital indicates: hospital name: (b)(6).Date of the incident: on (b)(6) 2020.Patient information: 80 year-old, initials: (b)(6).Incident description: "after locking of the cephalic screw on the nail, it was observed the backing out of the cephalic screw from the nail.The cephalic screw did not lock on the nail".Action taken: "the nail and the cephalic screw were removed; another intramedullary nail was used.There was a delay in the surgical time".The device is available for the investigation.Further information received from the hospital through the territory manager: body part to which device was applied: femur.Surgery description: fracture treatment.Patient's details: 88 year-old, male, previous health condition: good general condition.Event description: during the positioning of the cephalic screw, the screw did not engage the nail.Screw and nail were replaced with another implant.The device failure had no adverse effects on patient.The initial surgery was not completed with the device.The surgery was completed with a gamma 3 nail from another company.The event led to a delay in the duration of the surgical procedure: 20 minutes.An additional surgery was not required.A medical intervention (outpatient clinic) was not required.Copies of the operative reports are available (not received).Copies of the x-ray images are not available.Patient current health condition: good general condition.Manufacturer reference number: (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code: 99-t93785, lot: b1455876 before the market release.No anomalies have been found.The original lot, manufactured in 2020, was comprised of (b)(4) devices.(b)(4) of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the device involved in this event was received at orthofix srl on august 6, 2020.The technical evaluation is in progress.As soon as the results of the investigation and/or further details are available, orthofix srl will provide a follow up report.Orthofix srl continues monitoring the devices on the market.

Brand Name
CHIMAERA HFS LAG SCREW SLIDING L85MM STERILE
Common Device Name
CHIMAERA HFS LAG SCREW SLIDING L85MM STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key10282357
Report Number9680825-2020-00039
Device Sequence Number689918
Product Code HSB
UDI-Device Identifier18054242514732
UDI-Public(01)18054242514732(11)200219(17)250119(10)B1455876
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K161466
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/19/2025
Device Model Number99-T93785
Device Catalogue Number99-T93785
Device Lot NumberB1455876
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/06/2020
Initial Date Received by Manufacturer 06/26/2020
Supplement Date Received by Manufacturer06/26/2020
09/25/2020
Initial Report FDA Received Date07/16/2020
Supplement Report FDA Received Date09/23/2020
10/22/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age88 YR